Alert archive / Idaho / Flash Flood Warnings in 1998
Flash Flood Warning 2, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at Jul 24, 1998, 1:30 PM MDT for Power County, Idaho. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 1998, 1:30 PM MDT (19:30 UTC)
- Expired
- Jul 24, 1998, 3:00 PM MDT
- In force
- 90 min
- Issued by
- NWS Pocatello, ID
- Area
- Whole counties
County Power County, ID
The radar
The Pocatello radar (KSFX), 47 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 7.5 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 187 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPIH 241926 FFWPIH IDC077-242100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE POCATELLO ID 130 PM MDT FRI JUL 24 1998 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL POWER COUNTY IN SOUTHEASTERN IDAHO * UNTIL 300 PM MDT * AT 120 PM MDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN 10 MILES SOUTH OF THE POCATELLO AIRPORT IN NORTHERN ARBON VALLEY...THE STORM IS STATIONARY. * FLASH FLOODING IS LIKELY ON HILL SIDES AND ACROSS THE ARBON VALLEY HIGHWAY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 9:10 AM MDT, 4 hours 20 minutes earlier.
Area forecast discussion, Jul 24, 9:10 AM MDT, 4 hours 20 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 910 AM MDT FRI JUL 24 1998 THE AIR MASS IS EXTREMELY MOIST ACROSS EASTERN IDAHO WITH PRECIPITABLE WATER AROUND 1.25 INCHES THIS MORNING WHICH IS UP FROM ABOUT 0.9 TO 1.0 INCH THURSDAY. THE VERY LIGHT FLOW WILL TRANSLATE INTO VERY SLOW STORM MOTION. IN ADDITION...IT APPEARS A WEAK SHORTWAVE IS MOVING SLOWLY NORTHEASTWARD ACROSS NORTHERN UTAH AND CREATING A VERY UNSTABLE ENVIRONMENT. ALREADY...A LARGE AREA OF SHOWERS AND ISOLATED THUNDERSTORMS THIS REGION. EXTENSIVE MID CLOUD DECK IS CURRENTLY SLOWING HEATING SOME. HOWEVER...ENOUGH BREAKS THAT CONVECTION SHOULD BEGIN BY EARLY AFTERNOON WITH THIS MID LEVEL DECK ERODING QUICKLY AT THAT TIME. BIG QUESTION IS THE EXTENT OF FLASH FLOOD TYPE STORMS. IT APPEARS MOST OF THE HEAVY DOWNPOURS SHOULD BE ISOLATED...YET POTENTIAL IS HIGH ENOUGH TO POSSIBLY WARRANT A FLASH FLOOD WATCH. WILL CONTINUE TO ASSESS FLASH FLOOD SITUATION. WILL MAKE IMMEDIATE UPDATES TO FORECASTS TO INCLUDE MENTION OF HEAVY RAIN WITH SOME STORMS. DO NOT SEE SIGNIFICANT DECREASE IN MOISTURE/INSTABILITY FOR SATURDAY...THUS WILL UP POPS FOR SATURDAY ALSO. BAUCK/MOLLNER .WSR88D KSFX OPERATIONAL...VCP21. IDA BB 087/060 086/057 092 01464 PIH BB 088/062 088/057 093 01574
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:03 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville | 47 min |
| Jul 24, 12:56 PM MDT | Flash Flood Warning | PIH | Oneida | 94 min |
| Jul 24, 1:08 PM MDT | Severe Thunderstorm Warning | PIH | Power | 27 min |
Nearby
Flash Flood Warnings in Idaho, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.